Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Coughing, phlegm buildup after taking alcohol. Any idea?

Hello - After consuming alcohol (considerable amount), soon after laying down I start coughing a lot and feel a build up in my lungs (phlem or mucus?). This can go on for hours during the night until it seems to run it's course. It's comparable to the feeling you get when you have the wheezing and build-up in your lungs when having broncitus or something similair. Even the next morning/day, it is still there and then usually gone by night time (24 hours). This only happens with alcohol, never with food of any type. Any idea of why this is happening (other than because of the alcohol consumption)? It's something that has just starteded within the last 6 months and happened a couple of times.
Asked On : Sat, 20 Apr 2013
Answers:  1 Views:  233
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
General & Family Physician 's  Response
It's probably reflux caused by the alcohol. The alcohol is decreasing your lower esophageal sphincter tone to the point that you have stomach fluids coming up into the airway. That would be my best guess with the information provided.
Answered: Thu, 20 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor